PRWeb ebooks - Another online visibility tool from PRWeb
The American College of Medical Toxicology has released on its website a Guidance
Document: Management Priorities in Salicylate Toxicity. This is a guideline for healthcare
providers who manage patients with salicylate poisoning, which may result from aspirin
overdose or exposure to other salicylate-containing medications.
Phoenix, Arizona (PRWEB) June 25, 2013 -- The American College of Medical Toxicology has released a
guidance document entitled Management Priorities in Salicylate Toxicity. Salicylate toxicity, or poisoning, is
responsible for tens of thousands of cases of drug-related illness each year, some of which are fatal. Salicylate
toxicity is a serious condition that results from taking too much aspirin, as may occur with an intentional
overdose, or may happen unintentionally when treating pain chronically with aspirin. Poisoningmay also occur
following excessive topical use of salicylate-containing ointments or creams used to treat aching muscles. Due
to the wide availability of aspirin for both heart disease and pain, children are often exposed when tablets are
left accessible. Children and adults who are exposed to a toxic amount of salicylate develop vomiting and rapid
breathing. As they become more ill, they may develop sweating, have a rapid heart rate, and become confused.
This may progress to seizures and even death. Elderly people who take aspirin regularly to treat pain are at
particular risk of toxicity. They often do not develop typical symptoms and present to medical care with
confusion, which can have a multitude of causes, making determination of the correct diagnosis, and
subsequent management, difficult.
The guideline was developed by ACMT to assist healthcare practitioners who may care for patients with either
acute or chronic salicylate poisoning. According to Charles McKay, M.D., a participant in the guideline
development, “Our guideline reviews the major challenges faced by clinicians, and highlights that these patients
may become seriously ill quickly without appropriate management.” The importance of many factors, including
the patient’s clinical condition, co-existing medical conditions, and laboratory findings are discussed, as they
are all critical in determining the best treatment for the patient. Treatment options, including use of sodium
bicarbonate or hemodialysis to increase elimination of salicylate from the body, are also discussed. The
guideline additionally addresses controversial issues in the management of salicylate poisoning, including
airway protection and gastrointestinal decontamination.
ACMT is a professional, nonprofit association of physicians with recognized expertise in medical toxicology.
The College is dedicated to advancing the science and practice of medical toxicology through a variety of